Alert archive / West Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, WV

June 21, 2016Barbour County, Taylor County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 21, 2016, 9:00 PM EDT for Barbour County, Taylor County, West Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2016, 9:00 PM EDT (01:00 UTC)
Expired
Jun 21, 2016, 10:00 PM EDT
In force
60 min
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 161 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 9:30 PM EDTTORNADO4 E Philippi, WVDAMAGE SURVEY AND VIDEO CONFIRMS TORNADO 4.3 MILES EAST OF PHILIPPI ALONG ROUTE 38. SEVERAL LARGE TREES WERE SNAPPEND AND UPROOTED WITH SIDING DAMAGE TO A HOME. A FEW FLATBED TRAILERS WERE FLIPPED AND ONE HOME SUSTAINED ROOF DAMAGE FROM A FALLEN TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS81 KRLX 220100
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
900 PM EDT TUE JUN 21 2016

WVZ032-040-047-220200-
BARBOUR-TAYLOR-RANDOLPH-
900 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BARBOUR AND SOUTHERN
TAYLOR COUNTIES...

AT 900 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILIPPI...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRAFTON...PHILIPPI...FLEMINGTON...MONTROSE...PHEASANT RUN...
TYGART LAKE STATE PARK...DRYFORK...MOATSVILLE...
GALLOWAY AND NESTORVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3895 7945 3918 8019 3935 8013 3931 7989
      3929 7986 3925 7985 3923 7981 3913 7984
      3910 7979 3906 7977 3899 7957 3898 7953
      3898 7944
TIME...MOT...LOC 0100Z 287DEG 27KT 3925 8007 

$$

17

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 6:15 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 6:15 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
615 PM EDT TUE JUN 21 2016

.SYNOPSIS...
Cold front becomes stationary tonight, will lift north as a warm
front Wednesday. Another cold front crosses late Thursday and
Thursday night. High pressure passes Friday through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Sent an update to cancel the severe thunderstorms watch for
portions of WV and southwest VA. While showers and storms are
moving and exiting east across the eastern mountains, guidance
suggest that the frontal boundary will remain stationary over the
area, before begin to lift north as a warm front Wednesday
afternoon. SPC has the entire area under a slight risk for severe
thunderstorms for mainly Wednesday afternoon and evening. &&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Models showing a warm front pushing northward across the area
Wednesday night. As a low pressure system moves through the Great
Lakes region...a strong low level jet develops late Wednesday
night and early Thursday across Ohio and northern WV. With main
jet to our north...best dynamics for problem thunderstorms will be
to the north...but can not rule out these storms propagating into
our region. A cold front then pushing southward across the area on
Thursday. Some mid level drying will try to inhibit storms...but
capes are impressive...so could have some severe thunderstorms
along and south of the front.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
This weekend is dominated by an east to west upper ridge across the
southern half of the nation this weekend...of which we will be under
its influence. This will keep us drier but very warm this
weekend...with highs around 90 degrees. The northern stream then
amplifies just enough over the eastern U.S. early next week to drive
a cold front south and east into our area. The models generally
agree the showers and storms ahead of the front will reach us
Monday...but there are some differences in timing of the front
into our area and whether the front with the showers and storms
actually push through by end of period. Given the developing
northwest flow aloft over the Ohio Valley...will go with a slow
but progressive solution...supported by the newer GFS runs this
morning. Thus...a good chance of showers and storms Monday and
Monday night...tapering off from northwest to southeast Tuesday as
the front pushes through. With clouds and showers preceding the
front Monday...it will be humid again...but temperatures will be
a little cooler with highs in the 80s. On Tuesday...look for
slightly cooler temperatures and some drier air feeding in from
the northwest during the day. Cooler and drier Tuesday night as
high pressure tries to build in.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
A cold front crossing Today will bring showers and severe
thunderstorms. IFR conditions will be possible in these storms as
well as large hail and strong winds. TAFs will be amended
accordingly to account for this. MVFR to IFR conditions may also
be possible overnight in fog as winds go light and skies clear.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE...Medium to high.

ALTERNATE SCENARIOS: Timing of lower categories in showers and
thunderstorms today will vary, as may formation of fog late
tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    M    M    H    H    H
EKN CONSISTENCY  H    M    M    M    M    M    M    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z THURSDAY...
IFR possible in showers and storms Wednesday night and Thursday,
and into Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMV/MPK
NEAR TERM...MPK
SHORT TERM...RPY
LONG TERM...JMV
AVIATION...MPK
Hazardous weather outlook, Jun 21, 6:06 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT TUE JUN 21 2016

VAZ003-004-WVZ024>028-033>038-040-046-047-222215-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-BARBOUR-POCAHONTAS-RANDOLPH-
606 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND INTO
THURSDAY NIGHT...DURING WHICH TIME AN EXCESSIVE RAINFALL THREAT
MAY ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ005>011-013>020-029>032-039-222215-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-
606 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND INTO
THURSDAY NIGHT...DURING WHICH TIME AN EXCESSIVE RAINFALL THREAT
MAY ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-222215-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-
606 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY AND INTO THURSDAY NIGHT...DURING WHICH TIME AN EXCESSIVE
RAINFALL THREAT MAY ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 7:47 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     3 SSW SOUTH CHARLESTON  38.31N  81.72W
06/21/2016                   KANAWHA            WV   911 CALL CENTER

            TREE AND POWER LINES DOWN ALONG PRICE STREET IN
            CHARLESTON

&&

CORRECTED EVENT TIME

EVENT NUMBER RLX1601044

MEC
Local storm report, Jun 21, 7:56 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
756 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     3 SSW NITRO             38.38N  81.85W
06/21/2016                   KANAWHA            WV   911 CALL CENTER

            TREES DOWN IN NITRO ALONG DUPONT AVENUE

&&

CORRECTED LOCATION

EVENT NUMBER RLX1601045

MEC
Local storm report, Jun 21, 7:58 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     3 SSW SOUTH CHARLESTON  38.31N  81.72W
06/21/2016                   KANAWHA            WV   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG RAYS BRANCH ROAD IN
            DAVIS CREEK. RADAR ESTIMATED TIME.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER RLX1601043

MEC
Local storm report, Jun 21, 8:06 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     LOUISA                  38.11N  82.60W
06/21/2016                   LAWRENCE           KY   BROADCAST MEDIA

            ROOF DAMAGE TO BUILDING IN LOUISA...METAL ROOF
            PARTIALLY TORN FROM RAFTERS WITH PICTURES. RADAR
            ESTIMATED TIME.

&&

EVENT NUMBER RLX1601047

MEC
Local storm report, Jun 21, 8:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
840 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     1 NE RICHWOOD           38.23N  80.52W
06/21/2016                   NICHOLAS           WV   PUBLIC

            RECEIVED A SLEW OF FACEBOOK PICTURES SHOWING EXTENSIVE
            TREE DAMAGE. SO MUCH THAT YOU CANNOT MAKE OUT WHERE THE
            ROAD IS.

&&

EVENT NUMBER RLX1601048

WOLFE
Special weather statement, Jun 21, 9:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
900 PM EDT TUE JUN 21 2016

WVZ032-040-047-220200-
BARBOUR-TAYLOR-RANDOLPH-
900 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BARBOUR AND SOUTHERN
TAYLOR COUNTIES...

AT 900 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILIPPI...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRAFTON...PHILIPPI...FLEMINGTON...MONTROSE...PHEASANT RUN...
TYGART LAKE STATE PARK...DRYFORK...MOATSVILLE...
GALLOWAY AND NESTORVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3895 7945 3918 8019 3935 8013 3931 7989
      3929 7986 3925 7985 3923 7981 3913 7984
      3910 7979 3906 7977 3899 7957 3898 7953
      3898 7944
TIME...MOT...LOC 0100Z 287DEG 27KT 3925 8007

17

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:36 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more42 hr
Jun 22, 11:41 AM EDTSpecial Weather StatementRLXLincoln, Wayne34 min
Jun 22, 1:32 PM EDTSpecial Weather StatementRLXRaleigh58 min
Jun 22, 10:58 AM EDTSpecial Weather StatementRLXBoyd, Carter, Lawrence47 min

Nearby

Special Weather Statements in West Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.